UMEM Educational Pearls

Category: Vascular

Title: Avoidable Pitfalls in Managing the Hypertensive Patient

Keywords: Hypertension (PubMed Search)

Posted: 9/29/2008 by Rob Rogers, MD (Updated: 10/14/2019)
Click here to contact Rob Rogers, MD

Avoidable Pitfalls in Managing the Hypertensive Patient

We all see very hypertensive patients on almost every shift. Dr. Winters has an earlier pearl related to pitfalls in treating patients with hypertensive encephalopathy, but I thought it was time to reiterate just a few points.

  • No evidence to date has ever shown a benefit to acutely lowering someone's BP in the ED prior to discharge
  • Probably the best thing you can do for the patient with out of control BP is to arrange (and make sure they have) followup for the next day or two after discharge
  • In patients with severe HTN (eg. admitted patients with pressure to high to go to their inpatient bed), avoid agents like IV Hydralazine. This agent is pretty reliable in being completely unpredictable when it comes to BP response. Some will really bottom out their BPs.
  • Avoid Clonidine unless the patient is on it and stopped taking it recently (rebound HTN). May worsen someone's already crappy mental status.
  • If a patient is being admitted, say to a unit or step down unit, don't bother titrating oral agents for people with pressures > 240/130 mm Hg or so. Consider a drip-oral agents may "stack" and take effect, thus lowering someones BP way lower than you wanted.
  • Don't treat the number, treat the patient.